Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 36, NWS Blacksburg, VA

April 14, 2006Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 14, 2006, 9:23 PM EDT for Botetourt County, Virginia. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2006, 9:23 PM EDT (01:23 UTC)
Expired
Apr 14, 2006, 10:30 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Botetourt County, VA

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2006-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2006-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2204 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 150126
SVRRNK
VAC023-150230-
/O.NEW.KRNK.SV.W.0036.060415T0123Z-060415T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 PM EDT FRI APR 14 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 1030 PM EDT

* AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST 
  NORTH OF ORISKANY...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...

  ORISKANY...
  GALA...
  EAGLE ROCK...
  SPRINGWOOD...
  ARCADIA...

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FINCASTLE...LITHIA AND BUCHANAN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3773 7987 3764 8002 3746 7991 3745 7975
      3752 7953 3776 7971

$$

RCS
3 follow-up statements
000 
WWUS51 KRNK 150156
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 PM EDT FRI APR 14 2006

VAC023-150230-
/O.CON.KRNK.SV.W.0036.000000T0000Z-060415T0230Z/
BOTETOURT VA-
956 PM EDT FRI APR 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR BOTETOURT COUNTY...

TWO STORM CELLS ARE MERGING OVER EASTERN BOTETOURT COUNTY BETWEEN 
LITHIA...BUCHANAN AND ARCADIA. NO REPORTS OF SEVERE WEATHER HAS BEEN 
REPORTED FROM THESE MERGING CELLS. HOWEVER...MERGING CELLS HAVE A 
HISTORY OF PRODUCING STRONG WINDS. WILL CONTINUE WITH THE SEVERE 
THUNDERSTORM WARNING FOR BOTETOURT COUNTY UNTIL 10:30 PM. 

AT 948 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF ARCADIA...OR ABOUT 8 MILES EAST OF
BUCHANAN...MOVING EAST AT 35 MPH.

LAT...LON 3773 7987 3764 8002 3746 7991 3745 7975
      3752 7953 3776 7972

$$

RCS
000 
WWUS51 KRNK 150220
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 PM EDT FRI APR 14 2006

VAC023-150230-
/O.CON.KRNK.SV.W.0036.000000T0000Z-060415T0230Z/
BOTETOURT VA-
1018 PM EDT FRI APR 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR BOTETOURT COUNTY...

AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
A NEW SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 4 MILES NORTH OF GALA...OR NEAR GLEN WILTON...MOVING EAST AT 
35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE 
ROCK.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3773 7987 3764 8002 3746 7991 3745 7975
      3752 7953 3776 7972

$$

JJ
000 
WWUS51 KRNK 150238
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 PM EDT FRI APR 14 2006

VAC023-150246-
/O.EXP.KRNK.SV.W.0036.000000T0000Z-060415T0230Z/
BOTETOURT VA-
1036 PM EDT FRI APR 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN AND CENTRAL 
BOTETOURT COUNTY EXPIRED AT 1030 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND EXITED THE 
COUNTY.

LAT...LON 3773 7987 3764 8002 3746 7991 3745 7975
      3752 7953 3776 7972

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 7:31 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 14, 7:31 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT FRI APR 14 2006

.AVIATION...

ANOTHER MESOSCALE COMPLEX (MCS) MOVING THROUGH THE OHIO VALLEY WILL
BRING ANOTHER ROUND OF CONVECTION TO SE WV THIS EVENING. THEN A
SECOND MCS COMING OUT OF THE OHIO VALLEY TO BRING EVEN MORE
CONVECTION TO THE AREA AROUND SUNRISE. BULK OF PRECIP TO HOLD OFF
UNTIL AFTER MIDNIGHT AND STAYS NORTH THROUGH NORTHERN WV/VA. FOR THE
IMMEDIATE AREA...SE WV AND VIRGINIA HIGHLANDS TO BE THE FOCUS FOR
SHOWERS TONIGHT. ACCOMPANYING THE MCSS WILL BE A 45 KT WESTERLY LOW
LEVEL JET. THIS WESTERLY JET WILL LIMIT PRECIPITATION CHANCES TO THE
EAST. FOG POSSIBILITIES EXIST WITH SATURATED GROUND ACROSS NORTHERN
CWA BUT LIMITED TO AREAS SEEING SOME CLEARING TONIGHT. WITH AN
UNSTABLE ATMOSPHERE AND RESIDUALLY BOUNDARY IN THE
AREA...THUNDERSTORMS COULD REDEVELOP SATURDAY AFTERNOON.

&&

.PREV DISCUSSION...
 (ISSUED 319 PM EDT FRI APR 14 2006)

SHORT TERM /TONIGHT/...

ONGOING CONVECTION OVER THE FAR EASTERN CWA SHOULD EXIT THE AREA BY
20Z TO BE FOLLOWED MOSTLY CLEAR SKIES THROUGH THE EARLY EVENING. 18Z
SOUNDING SHOWS THE ATMOSPHERE REMAINS FAIRLY UNSTABLE WITH LI -4.5
AND MID-LEVEL LAPSE RATES APPROACHING 7C/KM. WITH PWATS OF ONLY 0.77
MOISTURE REMAINS LIMITED. CANNOT RULE OUT LATE AFTERNOON DEVELOPMENT
IN THIS UNSTABLE AIR MASS...BUT BEST CHANCE FOP MORE WIDESPREAD
ACTIVITY LIES WITH THE DEVELOPING MCS OVER OH/IN THIS AFTERNOON.
TRAJECTORY OF THIS SYSTEM SHOULD BE SOMEWHAT SIMILAR TO LAST NIGHTS
MCS THAT TRAVELED FROM CHI TO RNK CWA OVERNIGHT. SO EXPECT A
DECAYING MCS TO BE APPROACHING THE NORTHERN CWA LATE TONIGHT BUT
EXACT PATH AND TIMING IS UNCERTAIN. HPC QPF NEXT 24-HR RANGES FROM
NOTHING IN PIEDMONT NC TO AROUND 0.50 IN THE FAR NW.

LONG TERM /SATURDAY THROUGH FRIDAY/...

MCS SHOULD BE ONGOING AT THE START OF THE PERIOD SIMILAR TO THIS
MORNING...HOWEVER EXPECT CLEARING ONCE AGAIN BY EARLY AFTN WITH
TEMPS RECOVERING QUICKLY. WILL LIKELY AGAIN SEE A FEW MORE STORMS
DURING THE AFTN HOURS AS ATM DESTABILIZES ONCE AGAIN AND LEFTOVER
BOUNDARIES HELP FOCUS DEVELOPMENT...HOWEVER DEEP SHEAR VALUES ARE
GREATLY DECREASED COMPARED TO TODAY...SO OVERALL ORGANIZATION MAY BE
A BIT LESS THAN SEEN THIS AFTN.

AS UPR SYSTEM AND ASSOCIATED SFC WAVE HEADS SOUTHEAST LATE
SUNDAY...EXPECT FRONTAL BOUNDARY (INITIALLY FORCED SOUTHWARD BY
PREVIOUS CONVECTION) WILL LIFT NORTHWARD THRU THE AREA. WITH PLENTY
OF INSTABILITY IN PLACE...SHOULD SEE SOME MORE SHOWERS AND STORMS
FIRE OFF LATE SUNDAY AFTN...ALTHOUGH BEST CHANCES ACRS THE NORTHERN
HALF OF THE CWA AS AREAS FARTHER SOUTH APPEAR CAPPED. SHOULD
CONVECTION DEVELOP...THINGS COULD GET INTERESTING GIVEN PROGGED DEEP
SHEAR VALUES IN EXCESS OF 50 KTS...SUFFICIENT LOW LEVEL CAPE ON THE
ORDER OF 150 J/KG...LOW LCL HEIGHTS...AND LOCALLY BACKED FLOW NORTH
OF THE RETREATING BOUNDARY. CERTAINLY SOMETHING TO BE WATCHED...AS
CONVECTION BETWEEN NOW AND THEN COULD AND PROBABLY WILL WREAK HAVOC
WITH THE EVENTUAL LOCATION OF THE BOUNDARY.

COULD SEE SOME FOG EARLY SUNDAY WITH GOOD MOISTURE POOLING ALONG
LIFTING BOUNDARY. TEMPS ON SUNDAY LOOK POTENTIALLY VERY WARM SOUTH
OF THE FRONT...POTENTIALLY BEING THE WARMEST DAY OF THE NEXT FEW FOR
SOME AREAS.

MODEL GUIDANCE HAS BEEN QUITE CONSISTENT WITH ITS DEPICTION OF UPR
WAVE AND ITS ASSOCIATED SFC REFLECTION RIDING ALONG OLD FRONTAL
BOUNDARY INTO THE AREA THROUGH THE DAY ON MONDAY. THIS SHOULD BE A
SLOW PROCESS AS THE WAVE RUNS INTO INCREASINGLY CONFLUENT FLOW AIDED
BY DEEPENING COLD VORTEX ACRS QUEBEC INTO FAR NORTHERN NEW ENGLAND
ON SUNDAY.

GIVEN PLENTY OF MOISTURE LIKELY TO BE IN PLACE BY THIS TIME (WITH
ADVERTISED PWATS IN EXCESS OF AN INCH) AND SLOW MOVEMENT OF THE
SYSTEM...SETUP APPEARS FAVORABLE FOR AN EXTENDED PERIOD OF PRECIP
ACRS MUCH OF THE REGION LATE SUNDAY INTO MONDAY. IN ADDITION...AS
SFC WAVE PASSES ON MONDAY...IT WILL DRAG A BACKDOOR COLD FRONT THRU
FROM THE NORTH...WITH TEMPS FALLING THRU THE AFTN HOURS. STILL
PLENTY OF UNCERTAINTY WITH TIMING OF BOUNDARY...HOWEVER WITH PLENTY
OF CLDS IN PLACE AND FLOW TURNING QUICKLY NORTHEAST...WOULD THINK
MONDAY HAS THE POTENTIAL TO BE QUITE COOL FOR SOME AREAS...PRIMARILY
THE NORTHEAST HALF OF THE CWA. HAVE LOWERED GOING NUMBERS FOR THIS
PERIOD TO REFLECT THE POTENTIAL...ALTHOUGH MIGHT NOT BE COOL ENOUGH
SHOULD FRONT COME THRU EARLY IN THE MORNING.

OTHERWISE...EXPECT A CLEARING TREND ON TUES AS HIGH PRESSURE BUILDS
SOUTH INTO THE AREA...ALTHOUGH STILL A COOL DAY AS INFLUENCE OF DEEP
UPR VORTEX TO THE NORTH REMAINS STRONG. UPR RIDGING BEGINS TO BUILD
IN ON WEDNESDAY AHEAD OF DEEP CUTOFF SYSTEM PROGRESSING THRU THE
PLAINS/MIDWEST. THIS SHOULD PROVIDE SLIGHTLY WARMER TEMPS...ALTHOUGH
WITH WARM FRONT APPROACHING IN ASSOCIATION WITH THE UPR SYSTEM STILL
SOME QUESTIONS ABOUT DEGREE OF WARMUP.  SHOWER AND TSTORM CHANCES
CONTINUE INTO FRIDAY AS SYSTEM SLOWLY OPENS UP WHILE PROGRESSING
EASTWARD.

AVIATION...

MORNING MCS HAS MOVED ON LEAVING VFR CONDS AT ALL TAF SITES.
ATMOSPHERE WILL BE QUITE UNSTABLE WITH NEARLY FULL SUN THIS
AFTERNOON. SLIGHT POTENTIAL FOR SEVERE CONVECTION BUT NOT HIGH
ENOUGH PROBABILITY FOR TAF INCLUSION. MCS FORECAST TO DEVELOP IN
THE MIDWEST THIS AFTERNOON EXPECTED TO TRACK SOUTHEAST TOWARD THE
SRN APPALACHIANS AND MAY AFFECT THE TAF SITES LATER TONIGHT BUT
ONLY PLACED CB IN THE CLOUD GROUP TO REFLECT UNCERTAINTY OF
DEVELOPMENT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

RCS
Hazardous weather outlook, Apr 14, 3:34 PM EDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT FRI APR 14 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
334 PM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING
HOURS. SHOULD ANY THUNDERSTORMS DEVELOP...THEY HAVE THE POTENTIAL
TO BECOME SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL PERIODS OF SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE
SATURDAY MORNING THROUGH LATE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING FOR ANY
THUNDERSTORMS THAT DEVELOP.

LAWRENCE

In the hours before

Local storm report, Apr 14, 8:05 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             3 S QUINWOOD            38.01N 80.70W
04/14/2006  M0.88 INCH       GREENBRIER         WV   PUBLIC

&&

JWHITE
Local storm report, Apr 14, 8:12 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             QUINWOOD                38.06N 80.70W
04/14/2006  M1.00 INCH       GREENBRIER         WV   PUBLIC

&&

JWHITE
Local storm report, Apr 14, 8:52 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             WHITE SULPHUR SPRINGS   37.80N 80.30W
04/14/2006  M1.00 INCH       GREENBRIER         WV   TRAINED SPOTTER

&&

JWHITE
Local storm report, Apr 14, 9:06 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             WHITE SULPHUR SPRINGS   37.80N 80.30W
04/14/2006  E1.25 INCH       GREENBRIER         WV   PUBLIC

&&

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:42 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington49 min
Apr 15, 2:17 AM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.